Texas, 2014

Hail and Damaging Wind in Texas, April 3 to 4, 2014

April 3 to 4, 2014 · NWS EWX · 9 events in 6 counties and zones

Isolated to scattered showers and thunderstorms developed along the dry line as it moved into the Rio Grande Plains and Western Hill Country. Some of the thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated to scattered showers and thunderstorms developed along the dry line as it moved into the Rio Grande Plains and Western Hill Country. Some of the thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 3, 5:14 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 3, 5:14 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
614 PM CDT THU APR 3 2014

.AVIATION...
CURRENT VFR CONDITIONS AT ALL TAF SITES MAY BE LOWERED TO MVFR BY
CLOUDS AND WIDELY SCATTERD SHRA AND TSRA ASSOCIATED WITH A FRONTAL
BOUNDRY PUSHING SOUTH AND EAST THROUGH THE REGION THIS EVENING.
KAUS MAY BE THE MOST AFFECTED BY STORMS IN THE 02Z-05Z TIME FRAME.
VFR CONDITIONS EXPECTED FOR THE REMAINDER OF TAF FORECAST PERIOD.
CURRENT S TO SE WINDS WILL SHIFT AROUND TO NW TO N AFTER FROPA
BETWEEN 03Z AND 06Z.

&&

.PREV DISCUSSION... /ISSUED 323 PM CDT THU APR 3 2014/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
DRY LINE MUCH DELAYED IN ITS EASTWARD PROGRESS THIS AFTERNOON...
THEREFORE CHANCES FOR CONVECTION WILL BE FURTHER WEST AND LINGER
LONGER INTO THIS EVENING AND OVERNIGHT HOURS THAN PREVIOUS
THINKING. HAVE ALREADY UPDATED FORECAST TO INCLUDE SLIGHT CHANCE
POPS FOR ISOLATED STORMS ACROSS THE WESTERN CWA WITH THE DRY LINE.
SPC IS MONITORING TRENDS FOR POSSIBLE WATCH IF DEVELOPING CONVECTION
NEAR OZONA BECOMES MORE ORGANIZED. WILL TAPER POPS OFF FROM THE
WEST THIS EVENING WITH MORE ORGANIZED LINE OF CONVECTION ACROSS
THE BACKBUILDING INTO THE NRN AND EASTERN COUNTIES ALONG AND EAST
OF THE I35 CORRIDOR...WITH THE MENTION OF POSSIBLY SEVERE EAST OF
I35. MODELS HAVE TRENDED TOWARD MORE CONVECTIVE DEVELOPMENT OVER
THE SOUTHWEST COUNTIES LATER THIS EVENING AND INTO THE EARLY MORNING
HOURS AND HAVE THEREFORE ADDED POPS THERE AS WELL. OTHERWISE
CLEARING THE WEST AND MUCH COOLER TONIGHT. WILL CONTINUE TO MENTION
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS BEHIND THE DRY
LINE THIS EVENING. NOT AS WARM AND DRIER FRIDAY WITH THE DRY SURFACE
RIDGE OVER SOUTH TEXAS. RETURN FLOW QUICKLY RESUMES FRIDAY NIGHT
AS THE SURFACE RIDGE SLIDES EAST...BUT REMAINING COOL AND DRY.

LONG TERM (SATURDAY THROUGH THURSDAY)...
RAIN CHANCES QUICKLY RETURN SATURDAY INTO SATURDAY NIGHT AND
SUNDAY AS SHORT WAVE ACTIVITY INTERACTS WITH A RETURNING WARM
FRONT AND DEEPENING MOISTURE ACROSS THE REGION. HAVE INCLUDED
CHANCE TO GOOD CHANCE OF SHOWERS/STORMS ACROSS THE CWA FOR THE
SATURDAY INTO SUNDAY...WITH BEST CHANCES PEAKING SATURDAY
NIGHT/EARLY SUNDAY AS THE UPPER TROUGH AXIS PUSHES EASTWARD ACROSS
TX. SOME RESIDUAL SHORT WAVE ENERGY IN THE NWLY FLOW COULD
GENERATE A FEW SHOWERS OVER THE NERN COUNTIES SUNDAY EVENING INTO
MONDAY AND HAVE INCLUDED SLIGHT CHANCE POPS. MUCH DRIER-COOLER
NWLY FLOW DOMINATES MONDAY NIGHT INTO TUESDAY...WITH A WARMING
TREND WEDNESDAY INTO THURSDAY...BUT CONTINUED DRY.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS POSSIBLE WEST
OF HIGHWAY 281 THIS EVENING AS THE DRYLINE MIXES EAST WITH VERY
LOW HUMIDITIES AND GUSTY WESTERLY WINDS.  ELEVATED FIRE WEATHER
CONDITIONS FRIDAY AFTERNOON ALONG AND WEST OF I-35. HUMIDITIES AND
WINDS WILL BE LOWER IN THE WEST WITH HUMIDITIES AND WINDS HIGHER
IN THE EAST. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
WILL RETURN TO WESTERN AREAS SUNDAY AFTERNOON INTO THE EVENING
DUE TO LOW HUMIDITIES AND BREEZY WINDS. ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED MONDAY THROUGH THURSDAY AFTERNOONS ACROSS
THE WESTERN AREAS DUE TO LOW HUMIDITIES AND INCREASING SOUTHERLY
WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              55  74  52  67  54 /  30  -   -   40  40
AUSTIN BERGSTROM INTL AIRPORT  55  75  49  68  53 /  30  -   -   40  40
NEW BRAUNFELS MUNI AIRPORT     57  76  50  67  52 /  30  -   -   30  40
BURNET MUNI AIRPORT            51  73  47  67  52 /  20   0  -   30  40
DEL RIO INTL AIRPORT           56  81  56  74  57 /  10  -   10  20  30
GEORGETOWN MUNI AIRPORT        52  72  48  66  52 /  30  -   -   30  40
HONDO MUNI AIRPORT             57  80  53  71  56 /  20  -   -   20  40
SAN MARCOS MUNI AIRPORT        56  75  50  67  52 /  30  -   -   40  40
LA GRANGE - FAYETTE REGIONAL   58  74  51  67  55 /  40  -   10  50  50
SAN ANTONIO INTL AIRPORT       58  77  54  69  56 /  30  -   -   30  40
STINSON MUNI AIRPORT           60  78  53  69  57 /  30  -   -   30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...99
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 3, 3:16 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 PM CDT THU APR 3 2014

TXZ171>173-183>194-202>209-217>225-228-042130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
416 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT...

THERE IS CHANCE OF STRONG THUNDERSTORMS DEVELOPING ACROSS PORTIONS
OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON THROUGH THIS EVENING.
THERE IS A SLIGHT RISK OF A FEW OF THESE STORMS BECOMING SEVERE
WITH HAIL IN EXCESS OF AN INCH AND WIND GUSTS GREATER THAN 55
MPH.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THE REMAINDER OF THIS AFTERNOON AND EARLY EVENING FOR THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS AS THE DRY LINE SLOWLY MOVES
EAST AND LOWERS HUMIDITY VALUES. WINDS WILL BE BREEZY BEHIND THE
DRY LINE WHICH MAY REACH CRITICAL LEVELS FOR AN HOUR OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON
ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER IN THE
WEST...WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN AREAS
SUNDAY AFTERNOON INTO EVENING DUE TO LOW HUMIDITIES AND BREEZY
WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY
THROUGH WEDNESDAY AFTERNOONS ACROSS THE WESTERN AREAS DUE TO LOW
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE.

In the hours before

Special weather statement, Apr 3, 3:10 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 PM CDT THU APR 3 2014

TXZ183-032200-
VAL VERDE-
410 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE COUNTY UNTIL 500 PM
CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF PANDALE...OR 19 MILES WEST OF
JUNO...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. STORMS WILL CONTINUE TO DEVELOP
ACROSS THIS AREA AS A DRY-LINE PUSHES TO THE EAST FOR THE REMAINDER
OF THIS AFTERNOON.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JUNO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3030 10141 3030 10075 3015 10073 3007 10152
      3024 10157
TIME...MOT...LOC 2108Z 256DEG 16KT 3018 10139
Special weather statement, Apr 3, 4:42 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CDT THU APR 3 2014

TXZ183-184-032315-
EDWARDS-VAL VERDE-
542 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR VAL VERDE AND NORTHWESTERN
EDWARDS COUNTIES UNTIL 615 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF JUNO...MOVING EAST AT 25
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOMA ALTA...
  FLOUR MILLS...
  VINEGARONE...

LAT...LON 3030 10083 3029 10043 2990 10041 2989 10106
      3014 10118
TIME...MOT...LOC 2241Z 259DEG 24KT 3010 10094
Local storm report, Apr 3, 4:48 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
548 PM CDT THU APR 03 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 S JUNO                30.09N 101.12W
04/03/2014  E0.25 INCH       VAL VERDE          TX   PUBLIC

&&

EVENT NUMBER EWX1400230

SBS
Special weather statement, Apr 3, 5:16 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
616 PM CDT THU APR 3 2014

TXZ184-185-032345-
EDWARDS-REAL-
616 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REAL AND NORTHERN
EDWARDS COUNTIES UNTIL 645 PM CDT...

AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FLOUR MILLS...OR 17 MILES
NORTHEAST OF LOMA ALTA...MOVING EAST AT ABOUT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKSPRINGS...
  DEVILS SINKHOLE STATE NATURAL AREA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3002 9986 2993 10066 3019 10070 3030 10035
      3030 9997
TIME...MOT...LOC 2316Z 257DEG 31KT 3012 10053

The radar

The Laughlin AFB radar (KDFX), 108 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Edwards

When
April 3, 5:25 PM CST
Where
Edwards County, 15.93 mi NNE of Rocks Spgs
Measured
1 in hail
Reported by
Public
Coordinates
30.240, -100.140

Hail, Edwards

When
April 3, 5:45 PM CST
Where
Edwards County, 12.66 mi ENE of Rocks Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
30.080, -100.020

Hail, Llano

When
April 3, 6:15 PM CST
Where
Llano County, 10.88 mi SW of Oxford
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
30.510, -98.850

Hail, Maverick

When
April 3, 10:15 PM CST
Where
Maverick County, 1.51 mi NNE of La Gloria
Measured
1.75 in hail
Reported by
Public
Coordinates
28.770, -100.490

Golfball sized hail in Elm Creek was reported via Twitter. Time of occurrence was estimated via radar.

Thunderstorm Wind, Zavala

When
April 3, 10:27 PM CST
Where
Zavala County, 0.6 mi E of Batesville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
28.950, -99.610

Media video depicted wind damage to trees, powerlines, roofs, and irrigation equipment in and near the town of Batesville. Time is estimated from radar.

Hail, Uvalde

When
April 3, 10:55 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1.75 in hail
Reported by
Public
Coordinates
29.220, -99.780

Quarter to Golfball sized hail was reported around the City of Uvalde.

Hail, Frio

When
April 4, 12:10 AM CST
Where
Frio County, 1.94 mi WNW of Pearsall
Measured
1.75 in hail
Reported by
Public
Coordinates
28.890, -99.110

Hail, Frio

When
April 4, 12:10 AM CST
Where
Frio County, 1.51 mi NNW of Pearsall
Measured
1.5 in hail
Reported by
Public
Coordinates
28.900, -99.090

Quarter and ping pong ball sized hail.

Hail, Frio

When
April 4, 12:25 AM CST
Where
Frio County, 0.69 mi N of Pearsall
Measured
0.88 in hail
Reported by
Public
Coordinates
28.890, -99.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504538, 504539, 504908, 506940, 506944, 506941, 506942, 506943, 506945.